Can medicine induced dementia be reversed?

2 answers | Last updated: Oct 05, 2016
A fellow caregiver asked...

Can medicine induced dementia be reversed? It sure appears to have been with my partner. He is as he was before his psychotic. I know he had delirium: thought I was an old girlfriend, call me by her name; aggressive, put ammo in his rifle and stashed multiple knives around the house; couldn't sleep and rummaged through the house nonstop for almost 48 hours, etc. He was put in the psyche ward and kept for nine days. They started him on Seroquel on the sixth day and he was finally able to come home.

What gets me is that I was told at first to arrange long-term care, as he was unlikely to improve - - he has CHF with a history going back 22 years. Had I committed him,it is unlikely he woud have improved much: when on the psyche ward every day would bring new bruises, cuts and scratches. I knew I could not leave him there when his nose was injured, large, red and swollen. He was improving and wanted to leave and, I'm afraid, insisted to the point of violence. Now he is like he was before this happened. His meds were regulated, some of them were stopped, others were changed. A few he had been on for years. I was told that one could not return to self after demential sets in. Is this always true?

Expert Answers

Jennifer Serafin, N.P. is a registered nurse and geriatric nurse practitioner at the Jewish Homes for the Aged in San Francisco.

Reading through your letter, I had several thoughts about your partner's situation. First, there is no such thing as medicine (drug) induced dementia. Dementias are brain diseases- there are actual changes/destruction in the brain tissue itself, and this cannot be caused by medications. However, medications can definitely cause delirium, which is often confused with dementia. Delirium is a confused state that is reversible once the cause is treated. Frequent causes of delirium include infections, surgery, metabolic disorders, and, of course, medication reactions. Furthermore, I have seen many times in my practice where people become so psychotic and delirious that it is hard to tell if they were demented before I see them. Delirium is also more likely to occur in demented persons, as there brains are so sensitive.

My other thought is that many times, severe depression can mimic dementia. However, the patient will return to their baseline if given the right antidepressants. It is also interesting to note that severe depression can also cause psychosis, like the psychotic event that happened to your partner.

Whatever caused your partner's problems, he sounds like he is doing well now. What I would recommend is that since he "is like his old self", why not try to take him to a Memory Clinic in your area and have him tested for dementia? That may help you understand more about what is going on with him. If he tests negative for dementia now, then you will know that is not what caused his psychosis.

One more thought I had is to make sure that your partner is following up with a psychiatrist to make sure his medications are working and that he keeps taking them. Good luck!

SEE ALSO: Find Memory Care Near You

Community Answers

Sorudea answered...

Thank you Jennifer for your response. It answered many of my questions. I really did not think he had dementia, and delirium seems to be a more appropriate description of the event. Further, I was told to give him his meds, not to allow him to take them. This, too, seems to be helping and he does not resent me doing so. I was not advised to take him to a psychiatrist--that is something new. I can see the need, in that it was this dr who placed him on the Seroquel and monitored his progress. I will look into this. Again, thank you Jennifer. I understand so much more after reading your response.